Ask a doctor

Botox Has Cause My Lower Eyelids to Sag, Will this Go Away Eventually?

I was injected with botox on Sept 6 with 20 units around my crowsfeet & 4 of them were near the underneath of my outer eyes. Then I went back & got a touch up on Oct 4 cuz the Dr told me I had strong eye muscles. She injected me with 10 units around my crowsfeet and 6 units below my eyes on my eyelids, thats 3 units below each eye area. I now have terrible bags, I got them Oct 9. My lower eyelids have sagged causing the whites of my eyes to show & dry my eyes out. Scared the bags wont got away!!

Doctor Answers (10)

Good effects and side effects go away after Botox

+2

The bags may be from a lack of pump action on the eyelid muscle that was affected by the Botox in this off-label procedure. That is why we tend not to inject the lower eyelids of people that have intermittent puffiness around the lower eyelids.  Sometimes, though, patients don't mention or have this prior history and then the treatment is done and they develop the bags. they do go away in about three months, sometimes a little longer.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Eye Bags After Botox!

+2

Hello.  While the situation seems pretty bad right now, you will recover well.  The effects of the Botox should wear off enough so that the bags start looking better after 6-8 weeks.  The effects should be fully gone by three months based on the amount of product that was injected.  

To be frank, it does not sound as if your injector was doing you a favor in this area.  In the future, have your injector stick to the outer eye only as the closer you get to under the eye, the more likely it is that you will experience this problem.  Relaxing these muscles makes the fat that surrounds the eye more likely to pull (push) downward, creating the appearance that you have bags.  This is why most experienced injectors do not use Botox under the eyes.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox under the eyes

+2

I do not use botox under the eyes for this very reason.  It weakens the lower lid tone and causes the eye to have an ectropion.  This will improve over the next few months.  You should check with your doctor about eyedrops to maintain moisture.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

You might also like...

Botox Has Cause My Lower Eyelids to Sag, Will this Go Away Eventually?

+1

The effects of neurotoxins like Botox, Dysport and Xeomin last about 3-4 months.  You can try closing your eyes throughout the day as exercising the effected muscles makes them recovery more quickly.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Eyelids drooping

+1

Sorry to hear you are having this problem, however this is one of the great benefits of botox and most fillers. They are not permanent and will go away and so will this problem. Keep that in mind when you are seeking other "permanent" treatments. In the meantime you should protect your eyes from exposure with lubricants and possibly taping them at nght.

Michael L. Schwartz, MD
West Palm Beach Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox Induced Puffy Eyes

+1

The good news is that this problem will go away. The bad news is that, unlike some other technique driven miscues, there is no real way to correct this problem. You will just have to wait it out. Since you are developing dry eyes, it is important, as Dr. Steinsapir mentions, to hook up with an opthalmologist or preferably an oculoplastic surgeon. In the meantime, Opcon A or Visine should provide some relief. 

Be sure to mention to subsequent physicians, or remind your present one, that you had this problem, so it does not occur again. 

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 8 reviews

Lower eyelid sagging following botox

+1

I am sorry to hear that you are having problem with your eyelid.  This effect should resolve within three months.  It doesn't preclude you from having botox in the future.  However, I would suggest either not injecting  botox into the lower eyelid or at least significantly reduce the dosage in this area.

Vincent D. Lepore, MD
San Jose Plastic Surgeon
5.0 out of 5 stars 17 reviews

Puffiness under the eyes post botox

+1

the puffiness you see is from the relaxation that occurs to the muscles under the eye and the fat pushing through further due to loss of tone in the muscle. It should only last about 3-4 months. I usually use less botox in the crows feet region and very careful under the eye for this reason. not sure how long you waited for a touch up but botox can sometimes take up to a week for full effect. hang in there.

Rick Rosen, MD
Norwalk Plastic Surgeon
5.0 out of 5 stars 9 reviews

Botox Lower Eyelids Sagging

+1

I'm sorry about this, but it will take a few months for the Botox to disappear. Usually 3-4 months average. It's imperative that you visit a physician who is comfortable with undereye injections, as results like this are unfortunate. I usually recommend only 1-3 units total under each eye; it's always better to be conservative than inject too much. I believe you just got overinjected and will have to wait for the effects to wear off.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

It will resolve but it can take many months.

+1

So sorry to hear about this.  Obviously, it is essential to get care with a physician who knows what they are doing.    I would strongly recommend seeing an ophthalmologist or an oculoplastic surgoen for dry eye management until the treatment wears off.  The American Society for Ophthalmic Plastic and Reconstructive Surgery maintains a geographic directory that will help you identify a highly qualified oculoplastic surgoen in your area (asoprs.org).

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.